Category: Adrenal Disorders

Monitor: 25

25 - Cholestatic drug induced liver injury caused by mifepristone

Friday, Apr 26
11:30 AM – 12:00 PM

Objective :

Mifepristone, previously used to induce abortion is now being used to treat hypercortisolism in endogenous Cushing’s Syndrome. Here, our objective is to report what we believe to be the first published case of drug induced liver injury (DILI) by mifepristone.


Methods :

We present the clinical course and data for a patient with mifepristone induced DILI.





Results :

A 65-year-old woman with a recent diagnosis of Cushing’s syndrome was admitted to the hospital because of presumed acute liver failure. Ten weeks after starting mifepristone she presented with fatigue, clay colored stools, and jaundice. Physical examination revealed jaundice, no hepatomegaly or splenomegaly and normal mental status without asterixis. Total bilirubin was 25 mg/dL, AST 53 IU/L, ALT 25 IU/L, alkaline phosphatase 121 IU/L, and albumin 2.4g/dL. INR was 1.44 and creatinine 0.7 mg/dL. An abdominal ultrasound was normal. The acetaminophen level was zero and urine drug screen was positive only for benzodiazepines. Hepatitis A, B, and C, HIV-1 and HIV-2, CMV, EBV and HSV serologies were all negative, and antinuclear antibody was normal. 


Liver histology showed marked cholestasis and bile ductal proliferation, with scattered lymphocytic infiltration consistent with drug induced liver injury (DILI). Masson-Trichrome stain showed fibrosis in the portal areas, and focal sinusoidal fibrosis. There were no alpha-1 antitrypsin type globules or iron. HVPG was normal. The Roussel Uclaf Causality Assessment Method (RUCAM) score was 8


Discussion : The clinical picture of DILI in this patient is one of “bland cholestasis”, similar to that caused by anabolic steroids.  This raises the possibility of a similar mechanism, supported by several elements.  First, mifepristone has a classic 17 carbon steroid ring structure typical of steroids.  This synthetic steroid is further characterized by substitution of a phenyl-amino-dimethyl group at the 11P-position of the steroid ring, as well as radicals located at the C17 position.  Additionally, the clinical phenotype reported here with minimal inflammation and absent hepatocellular injury or bile duct injury is highly characteristic of steroid induced DILI.


Conclusion :

We report a highly likely case of DILI due to mifepristone in a patient given this compound for treatment of hypercortisolism. Although the mechanism of DILI is unknown and likely idiosyncratic, the clinical picture of cholestatic injury, remarkably similar to that found with anabolic steroids, raises the possibility that it shares a common underlying mechanism.

SHORT URL FUNCTION-->

Katalina Funke

Fellow
MUSC
Charleston, South Carolina

First year endocrinology fellow at the Medical University of South Carolina. Obtained a Bachelor in Science at the College of Charleston followed by medical school and residency at the Medical university of South Carolina. Board Certified in Internal Medicine. Current research interests include obesity and metabolism. I am an academic investigator with most research time in the educational research setting. Previous experience includes basic science research with animals in the field of neuroscience, and mostly clinical research in cardiovascular sciences and educational research in hypertension as a co-investigator. I have contributed to the online lecture organization and development in collaboration with the South Carolina Area Health Education Consortium (AHEC) department at MUSC.

Don C. Rockey

Chair, Department of Medicine
MUSC

Dr. Rockey is the current Chair of the department of medicine at the Medical University of South Carolina. His ongoing clinical investigation program is focused on establishing management strategies for common gastrointestinal and liver diseases. Research has been focused on occult and chronic gastrointestinal bleeding, portal hypertensive bleeding, acute upper GI bleeding, and lower gastrointestinal bleeding. Recent interest has also been focused in the area of drug induced liver injury (DILI). In this domain, emphasis has been on the most appropriate methods of causality assessment, including assessments of the RUCAM instrument, as well as “Expert Opinion”, and others.

Soon Kwon

Endocrinologist
MUSC

Dr Kwon is currently a clinical associate professor at the Medical University of South Carolina.
Completed Medical school at the School Hanyang University College of Medicine, residency Northeastern Ohio College of Medicine, St. Elizabeth Hospital . He completed his endocrinology Fellowship Medical University of South Carolina . He is Board Certification Internal Medicine and Endocrinology, Diabetes & Metabolism. He has received multiple grants as co-investigator in clinical endocrinology research involving medical genetics, diabetes, obesity and metabolism. He is also the recipient of multiple faculty awards in patient care and teaching excellence.